New York, 2006

Damaging Wind in New York, August 2, 2006

August 2, 2006 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 2:25 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 2, 2:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT WED AUG 2 2006

.SHORT TERM (TONIGHT - SATURDAY)...
COLD FRONT WILL GRADUALLY SINK SOUTH FROM CANADA OVERNIGHT.
PRE-FRONTAL BOUNDARY KICKING OFF LINE OF STORMS ACROSS SRN TIER
CURRENTLY...WITH MANY REPORTS OF HAIL AND SOME WIND DAMAGE.  LINE
HAS MADE IT TO PA CNTYS FEEDING ON TREMENDOUS INSTABILITY WITH CAPES
OF OVER 2000 J/KG.  BACK EDGE OF INITIAL LINE EXTENDS FROM CHEMUNG
TO BRADFORD CTY.  ANOTHER CONVECTIVE LINE OVER EASTERN OH IS MOVING
OFF TO THE NORTHEAST...HEADED TOWARD FA.

UL TROF CURRENTLY LOCATED OVER WI/IL WILL CONTINUE TO SHIFT EAST
OVERNIGHT...HELPING SHOVE COLD FRONT TOWARD CNY.  THIS WILL ALLOW
LINE OF STORMS TO SLOWLY DROP SOUTH OVERNIGHT...BUT THUNDER CHCS
COULD CONTINUE UNTIL MIDNIGHT AS LINE OVER OH HEADS THIS WAY.  HAVE
KEPT LIKELY POPS IN ACROSS SE ZONES THRU 09Z...TAPERING OFF TO LO
CHC TOWARD NORTHERN AREAS.  MAIN THREAT TONIGHT CONTINUES TO BE
DAMAGING WIND WITH 40-50KT FLOW ALOFT...WITH LARGE HAIL ALSO
EXPECTED.  LOCALLY HEAVY RAINFALL ALSO A POSSIBILITY AS AIRMASS
REMAINS VERY MOIST.  ALL 12Z MODELS HINTING AT MCS DEVELOPMENT LATE
TONIGHT AFFECTING EXTREME SRN AREA FROM 12-15Z.  THUS HAVE KEPT
LIKELY POPS IN THRU ABOUT DAYBREAK IN THIS AREA.

HIGH PRESSURE BUILDS IN BEHIND ON FRIDAY WITH CLEARING SKIES AND
LOWERING HUMIDITY.  TEMPS DROP INTO MID 60S...WARMING INTO LOWER 80S
DURING THE DAY.  NO PCPN EXPECTED THRU SATURDAY.  -PB

&&
.LONG TERM (SATURDAY NIGHT - THURSDAY)...
REMAINED CLOSE TO HPC GUIDANCE THRU THE PERIOD WHICH FOLLOWED THE
GFS MODEL. THE GENERAL TREND FEATURES COOLER AND MAINLY DRY WEATHER
AS ZONAL H5 PATTERN EARLY IN THE PERIOD BECOMES MORE TROUGH NEXT
WEEK. AT THE SFC, HIGH PRESSURE ON SUNDAY MOVES OFF THE EAST COAST
EARLY NEXT WEEK AND ALLOWS A COLD FRONT TO PASS THRU ON MONDAY WITH
A CHC FOR TSRA. THEREAFTER...HIGH PRESSURE MOVES EWD AGAIN FROM THE
GREAT LAKES TO THE NE WITH DRY WEATHER AND SEASONABLE TEMPERATURES.

&&

.AVIATION (03/18Z TO 04/18Z)...
AREAS OF TSRA MOVING THROUGH SOUTHERN HALF OF THE AREA THIS
AFTERNOON THRU EARLY EVENING WILL AFFECT SITES AT ELM, BGM AND AVP.
OUTSIDE OF STORMS, CONDITIONS WILL BE PREDOMINATELY VFR WITH MVFR OR
LOWER IFR EXPECTED IN THUNDERSTORMS. LIGHTER SHRA PSBLE AT ITH, SYR
AND UCA THIS AFTN. LATER TONIGHT...SOME LOWER CLDS AND AREAS OF FOG
MAY DEVELOP DURING THE OVERNIGHT AND LAST THRU ABOUT 12Z FRIDAY WITH
MORE SHOWERS PSBLE ESPECIALLY AT AVP, ELM AND BGM. IMPROVING
CONDITIONS TO VFR AROUND MID MORNING FRIDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Aug 2, 10:46 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1146 AM EDT WED AUG 2 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-031600-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
1146 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM THIS EVENING.
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT.

HOT AND HUMID AIR WILL REMAIN IN PLACE THIS AFTERNOON...WITH HEAT
INDICES CLIMBING TO BETWEEN 105 AND 110 DEGREES. THIS WILL RESULT
IN DANGEROUS CONDITIONS DURING THE HOTTEST PART OF THE DAY.

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE TODAY INTO
TONIGHT AS A COLD FRONT APPROACHES UPSTATE NEW YORK FROM CANADA.
THE POTENTIAL EXISTS FOR THUNDERSTORMS TO BECOME SEVERE WITH
DAMAGING WINDS AND HAIL...ESPECIALLY LATE TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY THURSDAY.
ISOLATED SEVERE STORMS WILL BE POSSIBLE AS THE AIRMASS REMAINS
UNSTABLE AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

NYZ062-PAZ038>040-043-044-047-048-072-031600-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1146 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING.
HOT AND HUMID AIR WILL REMAIN IN PLACE THIS AFTERNOON...WITH HEAT
INDICES CLIMBING TO 105 TO 110 DEGREES. THIS WILL RESULT IN
DANGEROUS CONDITIONS DURING THE HOTTEST PART OF THE DAY.

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE THIS AFTERNOON OVER THE
POCONOS AND CATSKILLS. THERE WILL BE A BETTER CHANCE FOR
THUNDERSTORMS TONIGHT AS SCATTERED THUNDERSTORMS COULD WORK SOUTH
FROM UPSTATE NEW YORK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY THURSDAY.
ISOLATED SEVERE STORMS WILL BE POSSIBLE AS THE AIRMASS REMAINS
UNSTABLE AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NICOSIA

In the hours before

Special weather statement, Aug 2, 12:21 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT WED AUG 2 2006

NYZ009-037-021815-
ONEIDA NY-
121 PM EDT WED AUG 2 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 119 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG
GUSTY WIND...AND VERY HEAVY RAIN WAS LOCATED NEAR CAMDEN...AND
MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BLOSSVALE AT 130 PM EDT...
  TABERG AT 135 PM EDT...
  LEE AND NEW LONDON AT 140 PM EDT...
  ROME AND STOKES CORNERS AT 150 PM EDT...
  GRIFFISS AFB AND WESTERNVILLE AT 200 PM EDT...
  ORISKANY AT 210 PM EDT...

THE STORM MAY PRODUCE WIND GUSTS TO 35 MPH AND A QUICK ONE HALF INCH
OF RAINFALL.

GILT
Special weather statement, Aug 2, 1:09 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 PM EDT WED AUG 2 2006

NYZ036-037-021915-
MADISON NY-ONEIDA NY-
209 PM EDT WED AUG 2 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WIND.  THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF SULLIVAN...AND MOVING EAST
  AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKEPORT AT 215 PM EDT...
  SULLIVAN AND CHITTENANGO AT 220 PM EDT...
  SOUTH BAY AT 225 PM EDT...
  UNION CORNERS AND CANASTOTA AT 230 PM EDT...
  WAMPSVILLE AND LENOX AT 235 PM EDT...
  ONEIDA AT 240 PM EDT...
  ONEIDA CASTLE AND NEW LONDON AT 245 PM EDT...
  SHERRILL AND KENWOOD AT 250 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS, AND WIND
GUSTS TO 45 MPH.
Local storm report, Aug 2, 1:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             WHITESBORO              43.12N 75.30W
08/02/2006  E0.75 INCH       ONEIDA             NY   PUBLIC

0215 PM     HAIL             WHITESBORO              43.12N 75.30W
08/02/2006  E0.88 INCH       ONEIDA             NY   PUBLIC

0220 PM     HAIL             VERONA BEACH            43.20N 75.73W
08/02/2006  E0.75 INCH       ONEIDA             NY   PUBLIC

0220 PM     HAIL             UTICA                   43.10N 75.23W
08/02/2006  E0.75 INCH       ONEIDA             NY   PUBLIC

0220 PM     HAIL             NEW YORK MILLS          43.10N 75.29W
08/02/2006  E0.75 INCH       ONEIDA             NY   PUBLIC

0220 PM     TSTM WND DMG     YORKVILLE               43.11N 75.27W
08/02/2006                   ONEIDA             NY   AMATEUR RADIO

            TREES AND POWERLINES DOWN.

&&

RAM
Special weather statement, Aug 2, 2:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT WED AUG 2 2006

NYZ016>018-022015-
CAYUGA NY-ONONDAGA NY-SENECA NY-
313 PM EDT WED AUG 2 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LEHIGH
  VLY JCT...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTEZUMA AT 320 PM EDT...
  CAYUGA AND CANOGA AT 325 PM EDT...
  UNION SPRINGS AT 330 PM EDT...
  AUBURN 345 PM EDT...
  WYCKOFF AND MARYSVILLE AT 355 PM EDT...
  SKANEATELES AND OWASCO AT 400 PM EDT...

IF ON OR NEAR CAYUGA...OWASCO...OR SKANEATELES LAKES...SEEK SHELTER
NOW.

GILT
Special weather statement, Aug 2, 2:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT WED AUG 2 2006

NYZ009-037-022030-
ONEIDA NY-
324 PM EDT WED AUG 2 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES WEST OF VIENNA...
  AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SYLVAN BEACH AND CAMDEN AT 330 PM EDT...
  VIENNA AT 335 PM EDT...
  BLOSSVALE AT 340 PM EDT...
  LEE AT 345 PM EDT...
  POINT ROCK AT 350 PM EDT...
  STOKES CORNER AND ROME AT 355 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The radar

The Ft Drum radar (KTYX), 86 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
August 2, 2:30 PM EST
Where
Onondaga County, Syracuse
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
43.067, -76.167

A dozen trees were blown down near Crawford Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530715.